When you find that you are experiencing a side-effect to your medication it is important that you share this with your doctor or other health care professional. All reactions need to be documented as some can be life threatening if you are experiencing an allergic reaction to the medication.
Your doctor will only prescribe a medication if they feel the benefits out weigh the risks associated with the medication. With that being said, you are the one taking the medication, so ultimately, the choice is yours whether the benefits out weigh the side-effects. If you choose that you cannot live with the effects of a medication, it is important that you not stop taking the medication until you have spoken to your doctor or pharmacist. .
- take your medication exactly as prescribed by your doctor - any differential can change the effect of the medication
- educate yourself on what drug you are taking, its name, its intended action (what it's supposed to do for you) - the warnings, precautions and side-effects associated with your medications
- do not share your medication with anyone! - your medication is prescribed for your personal use based on your individual medical needs and history - you do not know how a drug may affect someone or whether they are allergic to it
- keep your medication properly stored and away from children
- have an open line of communication with your doctor, pharmacist and other health care professionals providing support
Here is a list of some side-effects to the medications commonly prescribed. You may also experience side-effects not listed here. Each person will experience medications differently.
- general worsening of symptoms
- increased pain in joints and muscles
- blurred and/or double vision
- dry mouth
- difficulty swallowing
- difficulty breathing or swelling of the lips, tongue or throat - possible signs of an allergic reaction
- swelling in the extremities
- increased thirst
- daytime drowsiness/always feeling tired
- yellowing of skin and eyes - also known as Jaundice - could be caused by toxicity of the liver
- feeling of "bugs" crawling in and on your skin/body - skin sensitivity
- sexual performance difficulties and/or interest in sexual activity
- increase/loss of appetite
- weight gain/weight loss
- nausea or vomiting
- constipation or diarrhea
- intrusive thoughts/actions/behaviours
- unusual aggressive behaviours
- night terrors
- night sweats
- increased urination/difficulty urinating
- increase your susceptibility to some infections
- ulcers of the esophagus (GERD) and stomach
- sensitivity to sunlight
- sleep problems
- feeling on edge or nervousness
- feeling "out of touch" with body and mind
- muscle aches
I'll be honest, when I see this list it makes me wonder why we would even chose to take a medication if this is what we will have to go through. Medications will not cure our pain. They may make our pain easier to live with, but it will never be gone completely. These side-effects in my opinion, are worse than the pain.
Please understand I'm not trying to sway your thoughts about medications. I have a long history of administering medications, documenting the effects and I've seen the good medications can bring to our lives. But I have seen others crash and I have been through some very hard times myself because of the medications I chose to take.
The solutions to our problems cannot be found in a pill bottle. I would encourage you to keep an open mind about the alternative treatments that are available to people like us. There is more out there than a pill to help you manage your pain. Keep your medications...I'm not saying to get rid of them...I am saying though...that the more you have to draw from...the more control you will have over your pain...explore options and increase your control.
YOU and only you, can make the choice to use medications or not. Make your choice with education and awareness.
take good care of you